Acetaminophen Liver Dangers Lead to Discontinuation, Removal by FDA

Acetaminophen Liver Dangers Lead to Discontinuation, Removal by FDA

Posted By The Maher Law Firm || 2-Apr-2014

Senior Man with Medication

Acetaminophen is one of the most common over-the-counter pain relievers in the U.S. It's also heavily prescribed by doctors and hospitals in the form of combination drugs. But mounting research has implicated higher dosages of acetaminophen in serious liver risks, leading the FDA and drug industry to begin pulling some drugs from pharmacy shelves.

According to an announcement from the FDA, makers of combination drugs with more than 325 mg of acetaminophen per tablet, capsule, or dosage have stopped marketing the products. They have been formally discontinued and are no longer available. Still, a few manufacturers have not taken steps to remove their acetaminophen products, leading the FDA to file formal notices to have them withdrawn.

Acetaminophen risks

In 2011, the FDA admitted acetaminophen products could cause liver damage when doses were too high. This led to new liver toxicity warnings being put on prescription acetaminophen drugs. Studies indicate these drugs are having untold effects on U.S. consumers. People harmed by dangerous drugs may be entitled to compensation.

As early as 2004, a study indicated that acetaminophen overdose was the leading cause of calls to Poison Control Centers, totaling more than 100,000 per year. To this day, acetaminophen overdose remains one of the most common poisonings worldwide, according to the National Institutes of Health.

The problem is that acetaminophen can lead to liver toxicity and acute liver failure. While the FDA action only applies to combination prescription drugs with acetaminophen doses greater than 325 mg, the agency is expected to address over-the-counter acetaminophen drugs in the future.

Why 325 mg as the daily limit is unnerving

The FDA is cracking down on drugs that recommend more than 325 mg of acetaminophen per dose. Currently, the focus is on combination drugs, or drugs that pair acetaminophen with other pharmaceuticals like Tylenol with codeine, oxycodone (Percocet), or hydrocodone (Vicodin). Many of these are prescribed with more than 325 mg of acetaminophen per dose. After all, a single over-the-counter acetaminophen capsule may have close to 325 mg.

The recommended dose for regular strength Tylenol, sold at every drug store and grocery store in this country, is 325 mg. For Extra Strength Tylenol, that dose is 500 mg.

The FDA cautions against taking any more than 4,000 mg of acetaminophen daily, an amount that is easy to exceed when taking Tylenol for chronic pain. Because many people may not be aware that their prescription contains acetaminophen, they can add over-the-counter Tylenol to their prescription regimen and unknowingly surpass the 4,000 mg even more quickly.

The FDA says there is absolutely no evidence that the benefits of taking more than 325 mg at any single time outweighs the risks associated with this amount.

FDA issues formal notices to withdraw applications of acetaminophen drug-makers

Though most combination drug manufacturers have voluntarily stopped marketing their acetaminophen-containing combination drugs and pulled them from the market, there are a few that have not taken these steps willingly. The FDA has publishednotices in the Federal Register for them to withdraw the applications for their combination drug products.

The first notice recalls FDA approval for those drugs that makers were asked to voluntarily pull, but didn't. The second applies to drug makers who have discontinued the marketing of their acetaminophen combination drugs but have not withdrawn their applications-announcing the agency's intention to withdraw the applications themselves.

On its website, the FDA clearly warns that taking too much acetaminophen can result in liver failure, transplant, and death.The National Institutes of Health warn that symptoms of acetaminophen toxicity can include: appetite loss, convulsions, abdominal pain, jaundice (yellowing of the skin), nausea, irritability, upset stomach, sweating, and coma. They warn users who suspect an acetaminophen overdose to seek immediate medical attention.

People who are harmed by defective drugs should understand their legal options by talking with a knowledgeable product liability attorney.

Categories: Dangerous Drugs
Blog Home